Alert archive / Washington / Flood Watches in 2020
Flood Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this flood watch at May 31, 2020, 4:59 AM PDT for Ferry County, Pend Oreille County, Stevens County, Washington; Bonner County, Boundary County, Idaho. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2020, 4:59 AM PDT (11:59 UTC)
- Expired
- May 31, 2020, 11:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Bonner County, ID, Boundary County, ID, Ferry County, WA, Pend Oreille County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 93 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 12.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781 WGUS66 KOTX 311159 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 459 AM PDT Sun May 31 2020 IDC017-021-WAC019-051-065-311800- /O.NEW.KOTX.FA.A.0002.200531T1159Z-200531T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Ferry-Pend Oreille-Stevens- Including the cities of Porthill, Laurier, Chewelah, Blanchard, Republic, Danville, Naples, Eastport, Cusick, Colville, Northport, Bonners Ferry, Springdale, Kettle Falls, Sandpoint, Clark Fork, Diamond Lake, Ione, Newport, Priest River, Curlew, Careywood, Keller, Moyie Springs, Metaline Falls, and Inchelium 459 AM PDT Sun May 31 2020 ...AREAL FLOOD WATCH IN EFFECT UNTIL 11 AM PDT THIS MORNING... The National Weather Service in Spokane has issued a * Flood Watch for portions of North Idaho and Northeast Washington, including the following areas, in North Idaho, Bonner and Boundary. In Northeast Washington, Ferry, Pend Oreille and Stevens. * Until 11 AM PDT this morning * Numerous showers and thunderstorms are expected to impact much of northeast Washington into the northern tip of the Idaho Panhandle through the morning. Rainfall amounts from 0.50 to 1.00 inches are expected with locally heavier amounts possible. * Ponding of water will be possible in low-lying areas and culverts. Rainfall amounts this heavy could also lead to rock or mud slides near steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ FX
1 follow-up statement
474 WGUS66 KOTX 311751 FFAOTX Flood Watch National Weather Service Spokane WA 1051 AM PDT Sun May 31 2020 IDC017-021-WAC019-051-065-311900- /O.EXP.KOTX.FA.A.0002.000000T0000Z-200531T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Ferry-Pend Oreille-Stevens- Including the cities of Porthill, Laurier, Chewelah, Blanchard, Republic, Danville, Naples, Eastport, Cusick, Colville, Northport, Bonners Ferry, Springdale, Kettle Falls, Sandpoint, Clark Fork, Diamond Lake, Ione, Newport, Priest River, Curlew, Careywood, Keller, Moyie Springs, Metaline Falls, and Inchelium 1051 AM PDT Sun May 31 2020 ...FLOOD WATCH WILL EXPIRE AT 11 AM PDT THIS MORNING... The Flood Watch for portions of North Idaho and Northeast Washington, including the following areas, in North Idaho, Bonner and Boundary. In Northeast Washington, Ferry, Pend Oreille and Stevens will expire AT 11 AM PDT this morning. The Flood Watch is cancelled. Recent heavy rains will keep small streams and creeks at bankfull today, but rain is becoming lighter and not expected to result in flooding. Please continue to heed remaining road closures. $$ SVH
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at May 31, 3:23 AM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 31, 3:23 AM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
323 AM PDT Sun May 31 2020
.SYNOPSIS...
Another round of showers and thunderstorms is expected to occur
over the eastern third of Washington into north Idaho through
mid-morning. Some of these showers and thunderstorms are expected
to produce locally heavy rains and perhaps some small hail. Drier
conditions will then develop later today over most locations.
Another weak feature will bring a renewed threat of showers on
Monday over southeast Washington into north-central Idaho.
Temperatures will be significantly cooler for the next couple days
with highs only in the 60s to lower 70s. Temperatures will
rebound into the 70s for the rest of the week with mainly mountain
showers. There will be another chance of thunderstorms by next
weekend.
&&
.DISCUSSION...
Today...Turns out all the excitement from yesterdays
bout of strong to severe thunderstorm isn’t quite finished yet.
This morning we are seeing a rather uncharacteristic setting as a
robust shortwave trough continues to move NNE from central
Oregon. Although the shortwave itself isn’t terribly unusual,
the amount of instability ahead of it certainly is for the
overnight hours. A significant number of Hi-Res models are
depicting large amount of MUCAPE, or elevated instability. The
values of MUCAPE are extremely impressive for the this time of day
with some models predicating values nearing 1000 J/KG which is
something which we only see on some of our most unstable
days...and it’s unheard of at night or during the early morning
hours. Looking at BUFKIT sounding data, most of this instability
is based above a warm nose fixed between 700-800 mbs. This portion
of the atmosphere did not see the strong strong cold air
advection behind the cold front and as such will be able to
sustain deep convection due to lifting ahead of the trough. The
main instability axis before sunrise will hold onto a swath east
of a line from Republic to Ritzville to the Blues and gradually
shift NE into extreme N ID and NW Montana by 9am or so. Thus far
the main convection from this instability has been rather mundane,
except for a small supercell thunderstorm which developed near
Baker City a few hours ago and has now moved into Asotin County
just south of Anatone. When this cell was over the Wallowas it
produced some dime to quarter sized hail but has since weakened.
Nonetheless it continues to produce some half inch to three
quarter inch hail as of 245 am.
So what will happen the rest of the night and into the early
morning hours? Well, we suspect the convection will become more
widespread as the shortwave energy pushes toward NE WA/N ID.
Whether it can produce strong thunderstorms is questionable, but
we can’t entirely rule it out especially for the Asotin County
cell and other portions of SE WA into the southern half of the ID
Panhandle. The main threat of any strong cells would likely be
hail and torrential rains. While we can’t rule out strong and
gusty winds, the disconnect between the warm nose aloft and the
cold air below really isn’t terribly conducive for that. Perhaps
what’s most impressive is the development of an MCS sort of
feature over NE WA into the northern half of the ID Panhandle
during the next several hours. While strong thunderstorms aren’t
likely from this feature, we do expect to see a significant
amount of lightning, and some very heavy rains. Between now and
mid-morning its conceivable that portions of NE Washington into
north Idaho could see rainfall amounts between 0.50-0.90 inches
during that time. There’s a chance this could produce some
hydrology issues, including ponding of water in low-lying areas.
If this were expected to impact a burn scar area, we’d have to
consider a flash flood watch, but fortunately this should
generally be well east of the most of the significant burn scars.
Williams Flats would be the closest, but we have the bulk of the
rain falling just east of there.
After the shortwave trough shifts into NW MT by late morning
things will really begin to settle down as much drier air sweeps
in from the SW. This drier air can be clearly seen on water vapor
imagery. Not only does the atmosphere dry out it also becomes
increasingly stable. In fact by afternoon, the best MUCAPEs or
SBCAPES we see are 100 or less which might be a little too limited
to sustain a thunder threat into the afternoon. If it were to
occur the best chances would be near the Canadian Border. The
quiet weather will continue into the night. We will have to
consider placing some fog in the valleys given nighttime clearing
and significant rains today over NE WA into N ID.
For Monday the next upper level disturbance is forecast to move
into NE OR by early morning and then track across SE WA into NC
ID during the day. Instability with this will be rather limited
with any threat of thunder right now poised to occur south of our
forecast area. Nonetheless it will result in a chance of showers.
Precipitation amounts look rather paltry.
Aside from the precipitation threat for the next couple days, the
main changes will be much cooler temperatures. 850 mb
temperatures are expected to cool a very impressive 15-17c vs
yesterday which is very impressive for a late spring or early
summer front. This will translate to surface temperatures in the
60s to lower 70s or 15 to 25 degrees cooler than yesterday. We
will also see some gusty winds to contend with today with gust speeds
ranging from 30-35 mph over the Columbia Basin, lee valleys of
the Cascades and into the Spokane area. Winds should decrease
substantially on Monday. fx
Given the active weather overnight, very little attention was
given to the extended forecast. I am including the discussion from
the day shift which covers the forecast period well. Overall, the
weather pattern will be relatively benign with temperatures near
normal midweek before becoming more active toward the weekend. /AB
Tuesday through Thursday: Large scale zonal flow will be over the region
through this period delivering mostly dry weather and seasonal
temperatures for the Cascade East Slopes and Columbia Basin.
Ensemble means via the EC and GEFS show a few weak waves rippling
through the mid-level flow and increasing threat for a few light
mountain showers. Highest risk looks to come through Thursday. NBM
has picked up on this idea and does carry precipitation chances
of 10-20% across Idaho, the Cascade Crest and along the
International Border each Wednesday and Thursday. Winds will
become breezy through the Cascade Gaps on Wednesday evening and
then into the Columbia Basin on Thursday. Speeds of 10-20 mph will
be possible. Temperatures will largely be in the 70s with some
lower 80s across the southwestern Basin.
Friday: A deep low will migrate from the Gulf of AK toward the Pac NW and
likely track into our region over the weekend. Friday has the potential
to be an unsettled weather day with widely scattered showers and
thunderstorms. Details at this point are far from certain but can
say that the trajectory of this low is not real favorable for
strong storms. The upper-low looks to migrate into the region over
the weekend promoting cooler than normal conditions and showery
weather. /sb
&&
.AVIATION...
06Z TAFS: Most, if not all, of the thunderstorms have moved out of
the aviation area. MVFR cigs are likely at most TAF sites later
tonight and into Sunday morning due to abundant leftover moisture
from the rainfall associated with the departing thunderstorms and
somewhat higher pressure moving into the area. Cloud cover should
depart/erode and allow for VFR conditions thereafter for Sunday
afternoon and evening. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 64 44 70 45 74 / 90 50 0 0 0 0
Coeur d'Alene 50 62 45 70 45 73 / 90 70 0 0 0 0
Pullman 48 63 44 66 44 72 / 90 40 0 10 0 0
Lewiston 57 71 51 72 50 79 / 80 30 0 20 0 0
Colville 50 66 43 73 44 76 / 90 90 0 0 0 0
Sandpoint 52 61 45 70 47 72 / 90 90 0 10 0 0
Kellogg 50 60 45 68 47 71 / 90 70 0 10 10 0
Moses Lake 53 73 46 76 45 82 / 90 10 0 0 0 0
Wenatchee 52 69 46 74 47 81 / 70 30 0 0 0 0
Omak 54 68 44 73 46 78 / 90 70 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
Northern Cascades-Moses Lake Area-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
Wenatchee Area.
&&In the hours before
Local storm report, May 30, 11:17 PM PDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1117 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 3 ESE AIRWAY HEIGHTS 47.62N 117.52W
05/30/2020 M58 MPH SPOKANE WA ASOS
MEASURED BY GEG ASOS.
&&Special weather statement, May 31, 2:32 AM PDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Spokane WA
232 AM PDT Sun May 31 2020
IDZ026-027-WAZ031-032-311015-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
Northeast Blue Mountains WA-Lower Garfield and Asotin Counties WA-
232 AM PDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEZ PERCE...WEST
CENTRAL LEWIS...SOUTHEASTERN WHITMAN AND EASTERN ASOTIN COUNTIES
UNTIL 315 AM PDT...
At 230 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Paradise Oregon, or 27 miles south of Lewiston,
moving north at 50 mph. This storm will head toward Anatone and the
southern portions of the Camas Prairie first and could produce brief
heavy rains and possibly some penny size hail. The storm will likely
weaken as it heads toward Lewiston.
Locations in the path of this storm include... Lewiston, Clarkston,
Lapwai, Culdesac, Clarkston Heights-Vineland, West Clarkston-
Highland, Asotin, Spalding, Rogersburg, Waha, Gifford, Anatone,
Clarkston Heights and Jerry.
LAT...LON 4600 11692 4600 11722 4643 11717 4642 11709
4643 11704 4650 11704 4645 11650 4596 11688
TIME...MOT...LOC 0930Z 192DEG 53KT 4600 11706
FXThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:36 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Garfield, Whitman | 39 min |
| May 30, 6:14 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Asotin, Garfield, Whitman | 46 min |
| May 30, 6:32 PM PDT | Severe Thunderstorm Warning | OTX | Adams | 28 min |
| May 30, 6:48 PM PDT | Special Weather Statement | OTX | Garfield | 42 min |
| May 30, 6:53 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 37 min |
| May 30, 7:11 PM PDT | Special Weather Statement | OTX | Whitman | 49 min |
| May 30, 7:25 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Stevens | 50 min |
| May 30, 7:29 PM PDT | Areal Flood Warning | OTX | Adams, Lincoln | 32 min |
| May 30, 7:45 PM PDT | Areal Flood Warning | OTX | Ferry, Lincoln, Spokane, Stevens | 60 min |
| May 30, 8:10 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 50 min |
| May 30, 8:53 PM PDT | Special Weather Statement | OTX | Pend Oreille | 52 min |
| May 31, 3:15 AM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Whitman | 3 hr |
| May 31, 12:46 PM PDT | River Flood Warning | OTX | Okanogan | 70 hr |
| May 30, 7:24 PM PDT | Special Weather Statement | OTX | Latah | 51 min |
| May 30, 7:32 PM PDT | Special Weather Statement | OTX | Benewah, Kootenai, Shoshone | 58 min |
| May 30, 7:55 PM PDT | Special Weather Statement | OTX | Kootenai | 20 min |
| May 30, 8:00 PM PDT | Special Weather Statement | OTX | Latah | 45 min |
| May 30, 8:04 PM PDT | Special Weather Statement | OTX | Benewah | 41 min |
| May 30, 8:25 PM PDT | Special Weather Statement | OTX | Shoshone | 50 min |
| May 30, 8:35 PM PDT | Special Weather Statement | OTX | Shoshone | 25 min |
| May 31, 2:32 AM PDT | Special Weather Statement | OTX | Nez Perce | 43 min |
Nearby
Flood Watches in Washington, 2020Flood Watches in Idaho, 2020Every flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.